Alert archive / Pennsylvania / Flash Flood Warnings in 2005

Flash Flood Warning 26, NWS Pittsburgh, PA

July 13, 2005Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 13, 2005, 1:17 PM EDT for Westmoreland County, Pennsylvania. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2005, 1:17 PM EDT (17:17 UTC)
Expired
Jul 13, 2005, 3:15 PM EDT
In force
118 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
441 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 131717
FFWPBZ
PAC129-131915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
117 PM EDT WED JUL 13 2005

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTMORELAND COUNTY IN PENNSYLVANIA

* UNTIL 315 PM EDT

* AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAINS IN SOUTHEASTERN WESTMORELAND COUNTY. LOYALHANNA 
  CREEK NEAR STAHLSTOWN IS GETTING ENOUGH RAIN TO START FLOODING.
  OTHER CREEKS LIKELY TO GO OVER THEIR BANKS ARE, INDIAN CREEK AND
  WHITE OAK RUN.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4036 7911 4006 7930 4013 7945 4035 7951

$$
1 follow-up statement
000 
WGUS71 KPBZ 131818
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
218 PM EDT WED JUL 13 2005

PAC129-131915-
WESTMORELAND PA-
218 PM EDT WED JUL 13 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 315 PM EDT FOR WESTMORELAND
COUNTY...

BY 215 PM...DOPPLER RADAR CONTINUED TO INDICATE VERY HEAVY RAIN
   OVER LOYALHANNA CREEK, PORTERS RUN, TURTLE CREEK, AND GETTY RUN
   IN NORTHERN AND NORTHWESTERN WESTMORELAND COUNTY. IN THE
   SOUTHERN PART OF THE COUNTY, JACOBS CREEK, FOUR MILE RUN, AND
   LAUREL RUN RECEIVED ENOUGH RAIN TO FLOOD.

LAT...LON 4033 7916 4013 7931 4013 7945 4048 7957

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 9:45 AM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 13, 9:45 AM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
945 AM EDT WED JUL 13 2005

.SHORT TERM (REST OF TODAY)...
ANOTHER DAY OF BEING ADJACENT TO THE REMNANTS OF DENNIS. HIGHER
POP IN OUR WESTERN TIER OF OHIO COUNTIES LOOKS GOOD BEING CLOSER
TO THE REMNANTS. FEEDER BAND SIMILAR TO YESTERDAY EXPECTED TO
DEVELOP AS DEPICTED ON THE MOSTURE CONVERGENCE OF THE NAM THIS
AFTERNOON AND EVENING. WITH FLOW ALOFT VERY LOW AND HIGH PRECBLE
WATER EXPECT COULD BE SOME HEAVY RAINERS AGAIN TODAY. TEMPS LOOK OK.
UPDATE PRIMARILY COSMETIC TO REMOVE MORNING WORDING.
&&

.PREVIOUS DISCUSSION...
(ISSUED 249 AM EDT WED JUL 13 2005)

SHORT TERM (TODAY THROUGH FRIDAY)...

REMNANT LOW OF HURRICANE DENNIS WL RMN ENTRENCHED OVR THE OH
VALLEY FOR THE SHORT TERM PD.  NO MAJOR CHANGES TO PROG
OF DIURNALLY SPPRTED SCT TO NMRS TSRA DVLPG.  WARM AND HUMID
CONDITIONS TO CONTINUE WITH HIGH TEMPS IN THE 80S.

LONG TERM (SATURDAY THROUGH TUESDAY)...

REMNANT LOW OVR THE OH VALLEY WL GRADUALLY FILL WITH OVRALL
RIDGING OVR THE ERN CONUS BY THE START OF NXT WEEK.  SOME INDS OF
CDFNT APPRCHG BY TUE.  NO CHANGE TO WARM HUMID CONDITIONS WITH
DAILY RA CHCS.

AVIATION...

REMNANTS OF DENNIS ARE EXPECTED TO REMAIN OVER THE OHIO VALLEY.
SCATTERED CLOUDS WILL MOVE THROUGH FROM TIME TO TIME. LOW LEVEL
MOISTURE WILL LEAD TO AREAS OF FOG IN THE MORNING COULD PRODUCE
WIDELY SCATTERED THUNDERSTORMS ACROSS REGION.

PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 13, 4:38 AM EDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
438 AM EDT WED JUL 13 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-140837-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
438 AM EDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. SOME OF THESE
MAY GENERATE LOCALLY HEAVY RAINFALL AND LIMB CRACKING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  SCATTERED AFTERNOON
THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE WEEKEND.  ISOLATED
WIND GUSTS AND LOCALLY HEAVY RAINFALL WILL ALSO ACCOMPANY THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

15

In the hours before

Special weather statement, Jul 13, 12:18 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1218 PM EDT WED JUL 13 2005

PAZ032-WVZ023-131715-
FAYETTE PA-PRESTON WV-
1218 PM EDT WED JUL 13 2005

...THUNDERSTORMS...

STRONG THUNDERSTORMS WILL MOVE ACROSS FAYETTE AND PRESTON COUNTIES...

AT 1217 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER HAZELTON....MOVING NORTH AT 5
MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BELLE VERNON...BROWNSVILLE...CHALKHILL...CONNELLSVILLE...DUNBAR...
  ELLIOTTSVILLE...FARMINGTON...HOPWOOD...MARKLEYSBURG...MASONTOWN...
  OHIOPYLE...PERRYOPOLIS...SEVEN SPRINGS...WALTERSBURG...SILVER
  LAKE...BRUCETON MILLS...CATHEDRAL STATE PARK...CLIFTON MILLS...
  CRANESVILLE...FELLOWSVILLE...GLADESVILLE...HAZELTON...KINGWOOD...
  LAUREL RUN...NEWBURG...ROWLESBURG...TERRA ALTA...TUNNELTON AND
  VALLEY POINT

EXPECT VERY HEAVY RAINFALL AND SMALL HAIL WITH THESE STORMS WINDS
MAY GUST TO AROUND 40 MPH. RAIN WILL EXCEED ONE AND ONE HALF INCHES
LOCALLY...CAUSING PONDING IN LOW LYING AND URBANIZED AREAS.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 13, 12:27 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1227 PM EDT WED JUL 13 2005

PAZ022-131730-
ARMSTRONG PA-
1227 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS...

AT 1225 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES NORTHEAST OF CROOKED CREEK
LAKE PARK....MOVING NORTH AT 5 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CROOKED CREEK LAKE PARK...ELDERTON...FORD CITY...KITTANNING AND
  MUFF

EXPECT VERY HEAVY RAINFALL AND SMALL HAIL WITH THESE STORMS WINDS
MAY GUST TO AROUND 40 MPH. RAIN WILL EXCEED ONE AND ONE HALF INCHES
LOCALLY...CAUSING PONDING IN LOW LYING AND URBANIZED AREAS

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 13, 12:39 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1239 PM EDT WED JUL 13 2005

PAZ030-131745-
WESTMORELAND PA-
1239 PM EDT WED JUL 13 2005

...THUNDERSTORMS...

STRONG THUNDERSTORMS WILL MOVE THROUGH WESTMORELAND COUNTY...

AT 1234 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES EAST OF STAHLSTOWN...OR ABOUT
6 MILES WEST OF LAUREL MOUNTAIN STATE PARK....MOVING NORTH AT 5 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  DERRY...DONEGAL...LATROBE...LAUREL MOUNTAIN STATE PARK...
  LIGONIER...BAGGALEY...HOSTETTER...LAUGHLINTOWN...LYCIPPUS...
  STAHLSTOWN AND WHITNEY

EXPECT VERY HEAVY RAINFALL AND SMALL HAIL WITH THESE STORMS WINDS
MAY GUST TO AROUND 40 MPH. RAIN WILL EXCEED ONE AND ONE HALF INCHES
LOCALLY...CAUSING PONDING IN LOW LYING AND URBANIZED AREAS

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 13, 12:42 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1242 PM EDT WED JUL 13 2005

PAZ008-015-131745-
CLARION PA-VENANGO PA-
1242 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL THROUGH PARTS OF VENANGO AND CLARION...

AT 1239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES WEST OF KNOX....MOVING NORTH
AT 5 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  EMLENTON...KNOX...OIL CITY...SENECA AND VAN

EXPECT VERY HEAVY RAINFALL AND SMALL HAIL WITH THESE STORMS WINDS
MAY GUST TO AROUND 40 MPH. RAIN WILL EXCEED ONE AND ONE HALF INCHES
LOCALLY...CAUSING PONDING IN LOW LYING AND URBANIZED AREAS

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 13, 1:04 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
104 PM EDT WED JUL 13 2005

PAZ023-131800-
INDIANA PA-
104 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL MOVE THROUGH INDIANA COUNTY...

AT 102 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES SOUTH OF CLYMER....MOVING
NORTH AT 5 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CLYMER...HOMER CITY...INDIANA...MARION CENTER...PLUMVILLE...
  SMICKSBURG AND YELLOW CREEK STATE PARK

EXPECT VERY HEAVY RAINFALL AND SMALL HAIL WITH THESE STORMS WINDS
MAY GUST TO AROUND 40 MPH. RAIN WILL EXCEED ONE AND ONE HALF INCHES
LOCALLY...CAUSING PONDING IN LOW LYING AND URBANIZED AREAS

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:49 PM EDTSevere Thunderstorm WarningPBZClarion56 min
Jul 13, 1:15 PM EDTSevere Thunderstorm WarningPBZWestmoreland60 min
Jul 13, 1:46 PM EDTSevere Thunderstorm WarningPBZMercer, Venango59 min
Jul 13, 2:01 PM EDTSevere Thunderstorm WarningPBZAllegheny59 min
Jul 13, 2:09 PM EDTSevere Thunderstorm WarningPBZWestmoreland66 min
Jul 13, 2:40 PM EDTFlash Flood WarningPBZAllegheny3 hr
Jul 13, 2:42 PM EDTSevere Thunderstorm WarningPBZButler63 min
Jul 13, 3:16 PM EDTSevere Thunderstorm WarningPBZLawrence59 min
Jul 13, 3:16 PM EDTSevere Thunderstorm WarningPBZWashington59 min
Jul 13, 3:24 PM EDTSevere Thunderstorm WarningPBZLawrence66 min

Nearby

Flash Flood Warnings in Pennsylvania, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.